Alert archive / Montana / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 5, NWS Great Falls, MT

June 6, 2011Broadwater County, Gallatin County, Meagher County, Montana

NWS Great Falls, MT issued this severe thunderstorm warning at Jun 6, 2011, 4:37 PM MDT for Broadwater County, Gallatin County, Meagher County, Montana. It was in force for 38 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 6, 2011, 4:37 PM MDT (22:37 UTC)
Expired
Jun 6, 2011, 5:15 PM MDT
In force
38 min
Issued by
NWS Great Falls, MT
Area
Storm-based polygon

Counties Broadwater County, MT, Gallatin County, MT, Meagher County, MT

The radar

The Great Falls radar (KTFX), 114 km from the middle of the area, began a volume at 22:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 6, 4:49 PM MDTHAIL 112 N Maudlow, MT

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 12 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 6, 4:13 PM MDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Great_falls, MT (KTFX), launched 12:00Z, 10.6 hours before the alert went out and 126 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 12:00Z on 2011-06-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 12:00Z on 2011-06-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 42 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1546 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
42 m²/s²
0-3 km storm-relative helicity
218 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

591 
WUUS55 KTFX 062237
SVRTFX
MTC007-031-059-062315-
/O.NEW.KTFX.SV.W.0005.110606T2237Z-110606T2315Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GREAT FALLS MT
437 PM MDT MON JUN 6 2011

THE NATIONAL WEATHER SERVICE IN GREAT FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WEST CENTRAL MEAGHER COUNTY IN CENTRAL MONTANA...
  EASTERN BROADWATER COUNTY IN SOUTHWEST MONTANA...
  NORTH CENTRAL GALLATIN COUNTY IN SOUTHWEST MONTANA...

* UNTIL 515 PM MDT

* AT 432 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 11 MILES SOUTHEAST OF TOSTON...MOVING NORTH AT
  25 MPH.

* THE SEVERE THUNDERSTORM WILL GENERALLY REMAIN OVER RURAL AREAS OF
  WEST CENTRAL MEAGHER...EASTERN BROADWATER AND NORTH CENTRAL
  GALLATIN COUNTIES.

HAIL TO THE SIZE OF GOLF BALLS AND WIND GUSTS TO 70 MPH ARE LIKELY
WITH THIS STORM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT MDT
TUESDAY MORNING FOR WESTERN MONTANA.

&&

LAT...LON 4668 11154 4667 11103 4608 11109 4605 11134
TIME...MOT...LOC 2237Z 169DEG 21KT 4615 11124

$$

SUK
2 follow-up statements
917 
WWUS55 KTFX 062257
SVSTFX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
457 PM MDT MON JUN 6 2011

MTC007-031-059-062315-
/O.CON.KTFX.SV.W.0005.000000T0000Z-110606T2315Z/
BROADWATER MT-MEAGHER MT-GALLATIN MT-
457 PM MDT MON JUN 6 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM MDT
FOR NORTH CENTRAL GALLATIN...WEST CENTRAL MEAGHER AND EASTERN
BROADWATER COUNTIES...

AT 452 PM MDT...TRAINED WEATHER SPOTTERS REPORTED A SEVERE
THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS STORM WAS
LOCATED 10 MILES NORTHWEST OF MAUDLOW...OR 13 MILES SOUTHEAST OF
TOWNSEND...MOVING NORTH AT 25 MPH.

THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS
OF THE INDICATED COUNTIES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM HAS A HISTORY OF PRODUCING DESTRUCTIVE WINDS AND LARGE 
HAIL. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM 
WINDOWS!

&&

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT MDT
TUESDAY MORNING FOR WESTERN MONTANA.

LAT...LON 4668 11154 4667 11103 4608 11109 4605 11134
TIME...MOT...LOC 2257Z 169DEG 21KT 4627 11127

$$

SUK
886 
WWUS55 KTFX 062310
SVSTFX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
510 PM MDT MON JUN 6 2011

MTC007-031-059-062320-
/O.EXP.KTFX.SV.W.0005.000000T0000Z-110606T2315Z/
BROADWATER MT-MEAGHER MT-GALLATIN MT-
510 PM MDT MON JUN 6 2011

...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL GALLATIN...WEST
CENTRAL MEAGHER AND EASTERN BROADWATER COUNTIES WILL EXPIRE AT 515 PM
MDT...

NATIONAL WEATHER SERVICE RADAR INDICATED THAT THE SEVERE THUNDERSTORM
THAT PROMPTED THE WARNING HAD WEAKENED AND WAS NO LONGER SEVERE...
THUS THE WARNING HAS BEEN ALLOWED TO EXPIRE.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT MDT
TUESDAY MORNING FOR WESTERN MONTANA.

LAT...LON 4668 11154 4667 11103 4608 11109 4605 11134
TIME...MOT...LOC 2310Z 169DEG 21KT 4634 11129

$$

SUK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 6, 2:48 PM MDT, 1 hour 49 minutes earlier.

Area forecast discussion, Jun 6, 2:48 PM MDT, 1 hour 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MT
248 PM MDT MON JUN 6 2011

.DISCUSSION...

TONIGHT THROUGH WEDNESDAY...ACTIVE WEATHER PATTERN WITH CONVECTIVE
ACTIVITY STILL ANTICIPATED. STORMS ARE SLOW TO DEVELOP OVER THE
AREA THIS AFTERNOON BUT CONTINUE TO EXPECT DEVELOPMENT LATE THIS
AFTERNOON OR EARLY EVENING. WOULD APPEAR THAT SOUTHWEST MONTANA
WILL BE UNDER THE GREATEST THREAT. AS THE UPPER TROF MAKES ITS WAY
TO WESTERN MONTANA LATE TONIGHT AND ACROSS THE DIVIDE ON
TUESDAY...WIDESPREAD STRATIFORM RAIN WILL PREVAIL. SUCCEEDING
MODEL RUNS CONTINUE TO CUT BACK ON THE RAINFALL AMOUNTS BUT HEAVY
RAIN IS LIKELY SOME AREAS AS INDIVIDUAL CELL MOVEMENT WILL BE
SLOW. PROLONGED WIDESPREAD RAIN AND ACCELERATED SNOW MELT LIKELY
TO AFFECT CURRENT HYDRO SITUATION. CURRENT HIGHLIGHTS WILL REMAIN
IN PLACE. THE UNSETTLED PATTERN CONTINUES WEDNESDAY WITH SCATTERED
SHOWERS. TEMPERATURES COOL THE NEXT COUPLE OF DAYS AS THE UPPER
TROF DRAGS IN COOLER CANADIAN AIR. SOME SNOW LIKELY AT THE HIGHER
PEAKS. AFTERNOON HIGH TEMPERATURES WILL BE 12 TO 18 DEGREES BELOW
SEASONAL AVERAGES NEXT COUPLE OF DAYS. EMANUEL

WEDNESDAY NIGHT THROUGH MONDAY...A MOIST COOL AND UNSETTLED WEATHER
PATTERN PERSISTS THROUGH NEXT WEEKEND AS A LONGWAVE UPPER LEVEL
TROUGH LINGERS OVER THE NW U.S. AND WESTERN CANADA. MEDIUM RANGE
MODELS ARE IN GENERAL AGREEMENT SHOWING A GRADUAL DEAMPLIFICATION OF
THE OVERALL PATTERN THROUGH THE PERIOD. A CLOSED UPPER LOW TRACKS
FROM THE NORTHERN GREAT BASIN AREA INTO MT WED NT AND
THURS...FOLLOWED BY A BROADER UPPER LEVEL TROUGH WHICH CONTINUES
OVER THE NORTHERN ROCKIES THROUGH THE WEEKEND. SHOWERS AND LATE DAY
THUNDERSTORMS WILL BE MOST WIDESPREAD WED NT AND THURSDAY AS THE
UPPER LOW TRACKS ACROSS THE AREA WITH HIGHEST PROBABILITIES ACROSS
SW MT. MOIST AND UNSTABLE FLOW UNDER THE LINGERING BROAD TROUGH WILL
KEEP THE CHANCE SHOWERS IN THE FORECAST THROUGH THE
WEEKEND...HOWEVER COVERAGE WILL DECREASE WITH BETTER CHANCES DURING
THE AFTERNOON AND EVENING HRS. TEMPERATURES BEGIN AROUND 10-15
DEGREES BELOW SEASONAL AVERAGES WITH SLIGHT WARMING THROUGH THE
WEEKEND. HOENISCH

&&

.AVIATION...
UPDATED 1745Z.
EXPECT ISOLATED SHOWERS OVER THE REGION EARLY THIS AFTERNOON TO
BECOME MORE WIDESPREAD AND STRONGER BY LATE AFTERNOON. EXPECT
PERIODS OF THUNDERSTORMS THIS EVENING...SOME STORMS WILL BE
STRONG/SEVERE...WITH HAIL/GUSTY WINDS THE MAIN THREAT. FOR NOW...WE
WILL HOLD OFF ON MENTIONING HAIL AT TERMINAL SITES...BUT WILL
MONITOR THIS CLOSELY. EXPECT THE THUNDERSTORMS TO TURN INTO A MORE
WIDESPREAD STEADY RAINFALL AFTER 09Z TUESDAY. SOME OF THE RAIN COULD
BE HEAVY AT TIMES AFTER 06Z. EXPECT WIDESPREAD IFR CONDITIONS AFTER
06Z TONIGHT AS WELL...ALONG WITH LOW CEILINGS OBSCURING MANY
MOUNTAIN RANGES. BRUSDA

&&

.HYDROLOGY...
WATER IS FLOWING FROM THE SPILLWAY AT GIBSON RESERVOIR. THIS WILL
GRADUALLY INCREASE WATER LEVELS FOR THE SUN RIVER OVER THE NEXT
FEW DAYS.

SHOWERS AND THUNDERSTORMS WILL LIKELY BRING AREAS OF HEAVY
PRECIPITATION TO PORTIONS OF NORTH CENTRAL AND SOUTHWEST MONTANA
TONIGHT AND TUESDAY AND SNOW LEVELS WILL CONTINUE RELATIVELY HIGH.
THIS WILL LIKELY LEAD TO RISING WATER LEVELS AND POSSIBLY
ADDITIONAL FLOODING. ADDITIONAL PRECIPITATION IS EXPECTED THE REST
OF THE WEEK AND INTO THE WEEKEND.

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  49  54  42  59 / 100 100  30  40
CTB  47  52  40  58 / 100 100  30  40
HLN  49  58  43  59 / 100  90  30  50
BZN  46  61  42  59 /  90  90  50  50
WEY  33  52  33  52 /  90  90  70  80
DLN  45  63  40  57 / 100  80  40  60
HVR  52  55  40  64 / 100 100  70  20
LWT  50  52  40  55 / 100 100  70  30

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
FLOOD WATCH THROUGH WEDNESDAY AFTERNOON BEAVERHEAD...
BROADWATER...CENTRAL AND SOUTHERN LEWIS AND CLARK...EASTERN
GLACIER...EASTERN PONDERA...EASTERN TETON...GALLATIN...
JEFFERSON...LIBERTY...MADISON...NORTHERN ROCKY MOUNTAIN FRONT...
SOUTHERN ROCKY MOUNTAIN FRONT...TOOLE.

AREAL FLOOD WARNING UNTIL FURTHER NOTICE FOR
CASCADE...FERGUS...JUDITH BASIN...CHOUTEAU...HILL...BLAINE AND
MEAGHER COUNTIES.

FLOOD WARNING FOR THE MISSOURI RIVER NEAR ULM UNTIL FURTHER NOTICE.

FLOOD WARNING FOR THE MILK RIVER NEAR HARLEM UNTIL FURTHER NOTICE.

FLOOD WATCH FOR THE SUN RIVER NEAR SIMMS UNTIL FURTHER NOTICE,

FLOOD WATCH FOR THE BIG HOLE RIVER NEAR MELROSE UNTIL FURTHER NOTICE.

&&

SHORT TERM...EMANUEL
LONG TERM...HOENISCH
AVIATION...BRUSDA

WEATHER.GOV/GREATFALLS
Hazardous weather outlook, Jun 6, 4:34 PM MDT, 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREAT FALLS MT
434 PM MDT MON JUN 6 2011

MTZ011>013-050-051-054-072245-
HILL-CASCADE-CHOUTEAU-JUDITH BASIN-FERGUS-MEAGHER-
434 PM MDT MON JUN 6 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA.

.DAY ONE...TONIGHT

A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL MIDNIGHT TONIGHT.

A FLOOD WARNING REMAINS IN EFFECT UNTIL FURTHER NOTICE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A WEATHER SYSTEM WILL BRING RAIN TO THE AREA LATE TONIGHT
THROUGH TUESDAY. SOME AREAS COULD RECEIVE HEAVY RAINFALL.
ADDITIONAL PRECIPITATION IS LIKELY FROM ANOTHER WEATHER
SYSTEM LATER IN THE WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MTZ008>010-014-015-044>046-048-049-052-053-055-072245-
BEAVERHEAD-NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-
CENTRAL AND SOUTHERN LEWIS AND CLARK-MADISON-TOOLE-LIBERTY-
EASTERN PONDERA-SOUTHERN ROCKY MOUNTAIN FRONT-EASTERN TETON-
JEFFERSON-BROADWATER-GALLATIN-
434 PM MDT MON JUN 6 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
MONTANA AND SOUTHWEST MONTANA.

.DAY ONE...TONIGHT

A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL MIDNIGHT TONIGHT.

A FLOOD WATCH REMAINS IN EFFECT UNTIL FURTHER NOTICE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A WEATHER SYSTEM WILL BRING RAIN TO THE AREA LATE TONIGHT
THROUGH TUESDAY. SOME AREAS COULD RECEIVE LOCALLY HEAVY
RAINFALL. ADDITIONAL PRECIPITATION IS LIKELY FROM ANOTHER
WEATHER SYSTEM LATER IN THE WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MTZ047-072245-
BLAINE-
434 PM MDT MON JUN 6 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
MONTANA.

.DAY ONE...TONIGHT

A FLOOD WARNING REMAINS IN EFFECT UNTIL FURTHER NOTICE.

THERE IS A THREAT OF SEVERE THUNDERSTORMS LATE THIS
AFTERNOON AND EVENING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A WEATHER SYSTEM WILL BRING RAIN TO THE AREA LATE TONIGHT
THROUGH TUESDAY. SOME AREAS COULD RECEIVE LOCALLY HEAVY
RAINFALL. ADDITIONAL PRECIPITATION IS LIKELY FROM ANOTHER
WEATHER SYSTEM LATER IN THE WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jun 6, 4:01 PM MDT, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
401 PM MDT MON JUN 6 2011

MTZ012-062245-
CASCADE MT-
401 PM MDT MON JUN 6 2011

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN CASCADE COUNTY UNTIL 445
PM MDT...

AT 356 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 19 MILES SOUTH OF BELT...OR 31 MILES SOUTHEAST OF
GREAT FALLS...MOVING NORTH AT 20 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
   BELT...

LAT...LON 4735 11070 4735 11077 4731 11077 4730 11079
      4725 11079 4721 11076 4702 11085 4704 11108
      4709 11108 4709 11113 4740 11118 4738 11068
TIME...MOT...LOC 2201Z 185DEG 16KT 4713 11097

The office that day

Everything else NWS Great Falls, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 6, 4:01 PM MDTSpecial Weather StatementTFXCascade44 min
Jun 6, 4:48 PM MDTSevere Thunderstorm WarningTFXCascade, Chouteau42 min
Jun 6, 4:58 PM MDTSevere Thunderstorm WarningTFXBroadwater, Gallatin, Meagher47 min

Nearby

Severe Thunderstorm Warnings in Montana, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.